Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 92, NWS Wilmington, NC

May 20, 2006Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 20, 2006, 11:54 PM EDT for Bladen County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2006, 11:54 PM EDT (03:54 UTC)
Expired
May 21, 2006, 12:10 AM EDT
In force
16 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 60 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 210354
SVRILM
NCC017-210445-
/O.NEW.KILM.SV.W.0092.060521T0354Z-060521T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1154 PM EDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1245 AM EDT

* AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  ABBOTTSBURG...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ELKTON AROUND MIDNIGHT...
   LISBON AROUND 1205 AM...
   COUNCIL AROUND 1210 AM...
   CARVERS AROUND 1215 AM...
   KELLY AROUND 1225 AM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3444 7824 3442 7855 3447 7867 3447 7880
      3446 7881 3457 7881 3458 7869 3460 7862
      3460 7856 3464 7834

$$

REK
1 follow-up statement
000 
WWUS52 KILM 210410
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1210 AM EDT SUN MAY 21 2006

NCC017-210420-
/O.CAN.KILM.SV.W.0092.000000T0000Z-060521T0445Z/
BLADEN NC-
1210 AM EDT SUN MAY 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR BLADEN COUNTY IS CANCELLED...

AT 1204 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS DIMINISHED IN 
STRENGTH. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3444 7824 3442 7855 3447 7867 3447 7880
      3446 7881 3457 7881 3458 7869 3460 7862
      3460 7856 3464 7834

$$

REK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:35 PM EDT, 19 minutes earlier.

Area forecast discussion, May 20, 11:35 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1135 PM EDT SAT MAY 20 2006

.SHORT TERM (THROUGH SUNDAY)...
WW 368 WAS ALLOWED TO EXPIRE AT 03Z FOR THE ENTIRE CWA...HOWEVER
DEEP CONVECTION CONTINUING ACROSS THE NORTH MIDLANDS OF SC WILL
MAINTAIN AN ISOLATED SVR THREAT FOR AT LEAST ANOTHER COUPLE HRS.

EAST-WEST ORIENTED FRONTAL BOUNDARY SITUATED JUST NORTH OF THE ILM
CWA WITH DECENT MOISTURE POOLING ON THE SOUTH SIDE OF THE BOUNDARY.
A PARADE OF CONVECTIVE COMPLEXES EXTENDS BACK ACROSS THE TENNESSEE
VALLEY INTO SE MISSOURI...AND THIS DOES NOT BODE WELL FOR TRYING TO
TIME ANY BREAKS IN THE ACTION.

FOR NOW HAVE BASICALLY NOWCASTED THE CONVECTION FOR THE REMAINDER OF
THE FIRST PERIOD...AND ALLOWED THE SLIGHT CHANCE POPS TO BLANKET THE
AREA FOR ALL OF SUNDAY UNTIL I CAN GET A BETTER HANDLE ON TIMING AND
TRAJECTORY OF THE NEXT BATCH OF CONVECTION.

&&

.MARINE...
NO MAJOR CHANGES IN THE EVENING CWF ISSUANCE...OTHER THAN BACKING
THE WIND DIRECTION SLIGHTLY TO ACCOUNT FOR THE FRONT NOT MAKING IT
AS FAR SOUTH AS ADVERTISED.

&&

.AVIATION...
BUSY NIGHT. CONVECTION WILL CONTINUE TO KEEP TAFS HIGHLY VARIABLE
THROUGH 06Z. THINK CONVECTION WILL FINALLY WIND DOWN AROUND 07-08Z
WITH MVFR FOG A GOOD BET THROUGH SUNRISE. SOME LEFTOVER MID CLOUD
DEBRIS FROM CONVECTION TIL AROUND 14-15Z...WITH SKIES BECOMING
PARTLY CLOUDY BY MIDDAY. STORMS MAY FIRE AGAIN TOWARD THE END OF THE
FORECAST PERIOD...WILL WAIT FOR NEXT SET OF TAFS AND MODEL RUNS FOR
TIMING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

RAS/DL
Hazardous weather outlook, May 20, 3:40 PM EDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT SAT MAY 20 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-210830-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
340 PM EDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. STRONG
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST
THROUGH THE EVENING HOURS. A FEW OF THE STRONGER CELLS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS. STAY TUNED FOR ANY WARNINGS FROM THE NATIONAL WEATHER
SERVICE OFFICE IN WILMINGTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

AMZ250-252-254-256-210830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
340 PM EDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. STRONG
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST
THROUGH THE EVENING HOURS. A FEW OF THE STRONGER CELLS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS. STAY TUNED FOR ANY WARNINGS FROM THE NATIONAL WEATHER
SERVICE OFFICE IN WILMINGTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

05

In the hours before

Local storm report, May 20, 9:30 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
930 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     CONWAY                  33.84N 79.06W
05/20/2006                   HORRY              SC   LAW ENFORCEMENT

            TREES DOWN ON COUNTRY CLUB ROAD AND HWY 905.

&&

43
Special weather statement, May 20, 9:31 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
931 PM EDT SAT MAY 20 2006

SCZ023-032-210245-
DARLINGTON-FLORENCE-
INCLUDING THE CITIES OF...DARLINGTON...FLORENCE
931 PM EDT SAT MAY 20 2006

...STRONG THUNDERSTORMS TO AFFECT DARLINGTON AND FLORENCE COUNTIES...

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 1030
PM. THE STRONGEST STORM WILL AFFECT PORTIONS OF DARLINGTON COUNTY
SOUTH OF HIGHWAY 151...INCLUDING LYDIA AND LAMAR...THEN REACH
FLORENCE AROUND 10 PM. HAIL AND GUSTY WINDS ARE LIKELY WITH THIS
STORM...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY
DOWNPOURS WILL DROP A QUICK HALF INCH OF RAIN.

OTHER THUNDERSTORMS WILL AFFECT OTHER COMMUNITIES IN THE
AREA...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11
PM EDT. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE
LATEST WEATHER INFORMATION.

RAS
Local storm report, May 20, 10:02 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1002 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             4 NE HARTSVILLE         34.41N 80.03W
05/20/2006  E1.00 INCH       DARLINGTON         SC   EMERGENCY MNGR

&&

RAS
Special weather statement, May 20, 10:12 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1012 PM EDT SAT MAY 20 2006

NCZ100-101-210315-
BRUNSWICK-NEW HANOVER-
INCLUDING THE CITIES OF...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH
1012 PM EDT SAT MAY 20 2006

...STRONG THUNDERSTORM APPROACHING LELAND AND WILMINGTON...

THROUGH 11 PM...A STRONG THUNDERSTORM OVER NORTHERN BRUNSWICK
COUNTY WILL MOVE EAST ACROSS LELAND...WILMINGTON...AND
WRIGHTSVILLE BEACH. CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED...AND A BRIEF DOWNPOUR WILL PRODUCE A QUICK HALF INCH OF
RAIN. SMALL HAIL AND GUSTY WINDS IN EXCESS OF 35 MPH ARE ALSO
LIKELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM
EDT. MONITOR NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

RAS
Special weather statement, May 20, 10:55 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 PM EDT SAT MAY 20 2006

SCZ032>034-210400-
FLORENCE-MARION-HORRY-
INCLUDING THE CITIES OF...FLORENCE...MARION...CONWAY...
MYRTLE BEACH
1055 PM EDT SAT MAY 20 2006

...STRONG THUNDERSTORMS ACROSS NORTHEAST SOUTH CAROLINA...

A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM EAST OF FLORENCE
TO MARION AND MULLINS...WILL MOVE EAST SOUTHEAST THROUGH MIDNIGHT.
THESE STORMS WILL AFFECT MAINLY THE NORTHERN PORTION OF HORRY
COUNTY...REACHING LORIS BY 1115 PM...AND NORTH MYRTLE BEACH AND
LITTLE RIVER BY 1145 PM. EXCESSIVE CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE STORMS...AND HEAVY DOWNPOURS MAY PRODUCE UP
TO AN INCH OF RAIN IN LESS THAN AN HOUR. WEAKER SHOWERS AND
THUNDERSTORMS WILL AFFECT AREAS FARTHER SOUTH...INCLUDING MYRTLE
BEACH AND CONWAY.

RAS
Local storm report, May 20, 11:39 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1139 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     HAIL             PEMBROKE                34.68N 79.20W
05/20/2006  E0.75 INCH       ROBESON            NC   LAW ENFORCEMENT

            HAIL REPORTED AT THE INTERSECTION OF HWY 710 AND 74.

&&

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:28 PM EDTSevere Thunderstorm WarningILMRobeson47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.